Nebraska, 2016

Winter Storm in Nebraska, April 29 to 30, 2016

April 29 to 30, 2016 · NWS CYS · 11 events in 7 counties and zones

A low pressure system moved northeast from the Four Corners across Colorado and Nebraska. This system produced 5 to 10 inches of wet snow and gusty easterly winds up to 30 mph across much of western Nebraska.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A low pressure system moved northeast from the Four Corners across Colorado and Nebraska. This system produced 5 to 10 inches of wet snow and gusty easterly winds up to 30 mph across much of western Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 29, 10:34 AM MST, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 29, 10:34 AM MST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1134 AM MDT FRI APR 29 2016

.SHORT TERM...(TODAY THROUGH SUNDAY AFTERNOON)
ISSUED AT 400 AM MDT FRI APR 29 2016

WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT
FOR TODAY AND TONIGHT. ALTHOUGH THERE ARE ADVISORIES AND WARNINGS
IN EFFECT...THERE ARE SEVERAL FORECAST CONCERNS AND CHALLENGES.
MODELS CONTINUE TO VARY FROM RUN TO RUN. THE LATEST SOLUTIONS ARE
A BIT FARTHER EAST WITH THE MAIN AREA OF PRECIPITATION. THIS WILL
AFFECT SNOW AMOUNTS ACROSS WESTERN PORTIONS OF THE FORECAST AREA
WITH MANY PLACES WEST OF THE LARAMIE RANGE NOW EXPECTED TO REMAIN
BELOW ADVISORY LEVELS AT LOWER ELEVATIONS AND BELOW WARNING LEVELS
IN THE MOUNTAINS. FOR NOW KEPT THESE HEADLINES GOING TO AVOID
CONFUSION AND TO AVOID FLIP FLOPPING SHOULD THE LOW TAKE A FARTHER
WEST TRACK...ALTHOUGH THAT IS LOOKING UNLIKELY.

ONE BIG CONCERN REGARDING MODEL QPF OUTPUT IS THAT THUNDERSTORMS
ARE CURRENTLY DEVELOPING ACROSS MUCH OF OKLAHOMA AND THE TEXAS
PANHANDLE. THESE VERY LIKELY WILL INHIBIT MUCH OF THE LOW LEVEL
MOISTURE FROM ACTUALLY REACHING SE WY AND WRN NE PANHANDLE...WHICH
MEANS THE MODELS ARE PROBABLY TO HIGH ON QPF AMOUNTS OVER THE
FORECAST AREA. ALSO THE MID TO UPPER LEVEL FLOW IS FROM THE
SOUTHWEST ACROSS THE SOUTHERN PLAINS...SUCH THAT MOISTURE
ASSOCIATED WITH THUNDERSTORM ACTIVITY WILL BE LOFTED OFF TO THE
NORTHEAST...WITH NO CHANCE FOR MOISTURE TO BE WRAPPED BACK INTO
THE FORECAST AREA. AT ANY RATE...THE CURRENT FORECAST MAY BE
OVERDONE ON QPF AND THEREFORE SNOWFALL AMOUNTS FOR MOST OF THE
FORECAST AREA. CERTAINLY WILL KEEP A CLOSE EYE ON RADAR AND
SATELLITE TRENDS THE NEXT SEVERAL HOURS AS WELL AS MODEL TRENDS.

NOT 100 PERCENT CONFIDENT ON THE OVERALL IMPACTS WITH THIS WEATHER
SYSTEM. A LOT OF THE DAYTIME IMPACTS WILL DEPEND ON SNOWFALL
RATES. WHERE SNOW RATES AREA HEAVIER...ROADS MAY BECOME SLUSHY TO
SLIPPERY...BUT ELSEWHERE MUCH OF THE SNOW WILL MELT ON CONTACT
WITH ROAD SURFACES...SUCH THAT OVERALL TRAVEL IMPACTS MAY BE
LIMITED. SOME OF THE WORST ROAD CONDITIONS SHOULD BE FRIDAY NIGHT
AS LIGHT SNOW FALLS ACROSS MUCH OF THE AREA AND AIR TEMPERATURES
DIP TO AROUND FREEZING AT HIGHER ELEVATIONS. VALLEY AREAS...LIKELY
THE LOWER NORTH PLATTE RIVER VALLEY MAY NEVER DROP BELOW FREEZING
SUCH THAT ROADS AREA ONLY WET. THE MAIN IMPACTS THE NEXT 36 HOURS
WILL BE VERY DEPENDENT ON SNOW RATES AND ACTUAL SURFACE
TEMPERATURES. WHILE 6 TO 10 INCHES OF SNOW IS EXPECTED ACROSS THE
CHEYENNE RIDGE AND POSSIBLY INTO THE PINE RIDGE...MUCH OF THE SNOW
WILL QUICKLY MELT...POSING LESS IMPACT THEN OTHERWISE WOULD OCCUR
EARLIER IN THE SPRING.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 400 AM MDT FRI APR 29 2016

A GENERALLY DRIER AND WARMER WEATHER REGIME SHOULD FINALLY SET UP
OVER THE CWA THIS PERIOD. A WEAKENING UPPER LOW NEAR THE 4 CORNERS
AREA SUNDAY EVENING IS FORECAST TO OPEN AND SHEAR EAST ACROSS THE
SOUTHERN ROCKY MTNS INTO THE SOUTHERN PLAINS SUNDAY NIGHT AND
MONDAY WITH JUST A GLANCING SHOT OF LIGHT PCPN POSSIBLE OVER THE
FAR SOUTHERN CWA. BY MIDWEEK A LARGE AMPLITUDE UPPER RIDGE SETS UP
OVER THE ROCKY MTN CHAIN PROVIDING DRY CONDITIONS WITH TEMPS
WARMING TO ABOVE SEASON AVERAGES BY THURSDAY. THERE WILL BE ONE
SHORTWAVE WHICH MAY BE SOME NUISANCE LATER MONDAY INTO TUESDAY.
GFS VERY WEAK WITH THIS FEATURE BUT LATEST EC CLOSES OFF A SMALL
UPPER LOW OVER THE WESTERN DAKOTAS MONDAY AND MOVES IT SOUTHWEST
ACROSS WYOMING MONDAY NIGHT AND THEN SLOWLY ACROSS COLORADO
TUESDAY AND WEDS. SEEMS LATELY THIS AREA CANNOT AVOID THESE UPPER
LOWS BUT WILL SEE IF THIS SOLUTION REMAINS CONSISTENT...WHICH
WOULD NECESSITATE SOME POPS AND COOLER TEMPS FOR TUESDAY AND WEDS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1127 AM MDT FRI APR 29 2016

HIGHER ELEVATIONS OBSCURED. CEILINGS AND VISIBILITIES LOWERING TO
IFR THIS AFTERNOON AND EARLY EVENING...THEN IMPROVING TO PRIMARILY
MVFR AFTER 15Z SATURDAY.

&&

.FIRE WEATHER...
ISSUED AT 323 AM MDT FRI APR 29 2016

A WINTER LIKE STORM SYSTEM WILL MOVE ACROSS THE AREA TODAY AND SATURDAY
PRODUCING WIDESPREAD RAIN AND SNOW. TEMPERATURES WILL BE WELL BELOW
NORMAL WITH NO CRITICAL FIRE WEATHER CONCERNS THE NEXT SEVERAL
DAYS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING UNTIL 6 PM MDT SATURDAY FOR WYZ114-116>119.

     WINTER WEATHER ADVISORY UNTIL 6 PM MDT SATURDAY FOR WYZ106>108.

     WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING FOR WYZ112.

     WINTER WEATHER ADVISORY UNTIL 6 AM MDT SATURDAY FOR WYZ110-115.

NE...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MDT
     SATURDAY FOR NEZ002-003-095-096.

     WINTER STORM WARNING UNTIL 6 PM MDT SATURDAY FOR NEZ020-054-055.

     WINTER WEATHER ADVISORY UNTIL 6 PM MDT SATURDAY FOR NEZ019-021.

&&

SHORT TERM...SML
LONG TERM...RE
AVIATION...RUBIN
FIRE WEATHER...SML
Hazardous weather outlook, Apr 29, 3:31 AM MST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
431 AM MDT FRI APR 29 2016

NEZ019>021-054-055-WYZ106>108-110-112-114>119-301030-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SIERRA MADRE RANGE-SNOWY RANGE-LARAMIE VALLEY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
431 AM MDT FRI APR 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TO FALL OVER THE AREA TODAY AND TONIGHT. THE SNOW
MAY BE HEAVY AT TIMES WITH SIGNIFICANT ACCUMULATIONS IN SOME
AREAS. VARIOUS WINTER ADVISORIES AND WARNINGS ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL CONTINUE TO FALL SATURDAY BUT DECREASE DURING THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WYZ101>105-109-111-113-301030-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-
UPPER NORTH PLATTE RIVER BASIN-
431 AM MDT FRI APR 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME MAINLY LIGHT SNOW IS EXPECTED TO FALL OVER THE AREA TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ002-003-095-096-301030-
DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-
431 AM MDT FRI APR 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TO MOVE INTO THE AREA LATER TODAY AND CONTINUE
TONIGHT. ACCUMULATING SNOW IS EXPECTED TONIGHT WITH A WINTER
WEATHER ADVISORY IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL CONTINUE ON SATURDAY BUT DIMINISH LATE IN THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 29, 6:01 AM MST, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
701 AM MDT FRI APR 29 2016

WYZ116>118-291500-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-
INCLUDING THE CITIES OF...BUFORD...PUMPKIN VINE...VEDAUWOO...
WHITAKER...FEDERAL...HORSE CREEK...CHEYENNE
701 AM MDT FRI APR 29 2016

AN AREA OF DENSE FOG AND FREEZING DRIZZLE HAVE DEVELOPED FROM
AROUND CHEYENNE TO THE INTERSTATE 80 SUMMIT. MOTORISTS SHOULD PLAN
FOR REDUCED VISIBILITIES AND A FEW SLIPPERY SPOTS ON BRIDGE DECKS
AND OVERPASSES. FOG AND DRIZZLE WILL DISSIPATE LATER THIS MORNING
AS SNOW DEVELOPS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, North Sioux

When
April 29, 12:00 PM MST to April 30, 3:00 PM MST
Where
North Sioux forecast zone
Reported by
CoCoRaHS
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

An observer at Harrison measured 6.8 inches of snow.

Winter Storm, South Sioux

When
April 29, 12:00 PM MST to April 30, 3:00 PM MST
Where
South Sioux forecast zone
Reported by
CoCoRaHS
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

An observer at Agate measured seven inches of snow.

Winter Storm, Dawes

When
April 29, 12:00 PM MST to April 30, 3:00 PM MST
Where
Dawes forecast zone
Reported by
CoCoRaHS
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

An observer at Chadron measured 7.5 inches of snow.

Winter Storm, Box Butte

When
April 29, 12:00 PM MST to April 30, 3:00 PM MST
Where
Box Butte forecast zone
Reported by
COOP Observer
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

An observer at Hemingford measured eight inches of snow.

Winter Storm, Box Butte

When
April 29, 12:00 PM MST to April 30, 3:00 PM MST
Where
Box Butte forecast zone
Reported by
Public
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

Eight to ten inches of snow was reported in and around Alliance. There were numerous broken tree limbs and branches from the heavy snow, as well as scattered power outages as limbs fell on utility lines.

Winter Storm, Box Butte

When
April 29, 12:00 PM MST to April 30, 3:00 PM MST
Where
Box Butte forecast zone
Reported by
CoCoRaHS
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

An observer seven miles northwest of Alliance measured ten inches of snow.

Winter Storm, Banner

When
April 29, 12:00 PM MST to April 30, 3:00 PM MST
Where
Banner forecast zone
Reported by
CoCoRaHS
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

An observer at Harrisburg measured 6.5 inches of snow.

Winter Storm, Kimball

When
April 29, 12:00 PM MST to April 30, 3:00 PM MST
Where
Kimball forecast zone
Reported by
Law Enforcement
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Four to six inches of snow was reported at Kimball.

Winter Storm, Cheyenne

When
April 29, 12:00 PM MST to April 30, 3:00 PM MST
Where
Cheyenne forecast zone
Reported by
Law Enforcement
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Five to six inches of snow was reported at Sidney.

Winter Storm, Cheyenne

When
April 29, 12:00 PM MST to April 30, 3:00 PM MST
Where
Cheyenne forecast zone
Reported by
COOP Observer
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Six inches of snow was measured at Lodgepole.

Winter Storm, Cheyenne

When
April 29, 12:00 PM MST to April 30, 3:00 PM MST
Where
Cheyenne forecast zone
Reported by
CoCoRaHS
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Seven inches of snow was measured eight miles south-southeast of Sidney.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633270, 633271, 633274, 633280, 633283, 633286, 633287, 633290, 633294, 633296, 633298.